Hail, Charlton
- When
- July 15, 4:10 PM EST
- Where
- Charlton County, Winokur
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.033, -82.017
Penny size hail along highway 301 N.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Penny size hail along highway 301 N.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 15, 1:42 PM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 242 PM EDT THU JUL 15 2004 .CURRENTLY...STRONG TO SVR TSTMS ONGOING ACROSS THE E 1/2 OF THE AREA. THIS ACTIVITY IS FIRING IN RESPONSE TO A COMBINATION OF HIGH INSTABILITY...A VORTICITY AXIS EXTENDING FROM THE W ATLC ACROSS N FL TO THE N CENTRAL GOMEX (WITH INDIVIDUAL VORT MAXES MOVING ALONG IT)... AND STRENGTHENING LOW-LEVEL SHEAR. 500 MB TEMPS HAVE DROPPED UPSTREAM TO AROUND -9C AND LIS ARE APPROACHING -10. ONLY NVA (NEGATIVE VORTICITY ADVECTION) NW OF THE AREA IS PREVENTING TSTMS FROM ERUPTING...BUT ISOLD CONVECTION OVER SE AL AND OUR N GA ZONES MAY BE SIGN OF MORE EXTENSIVE DEVELOPMENT LATER IN THE DAY AHEAD OF SFC FRONT. .SHORT TERM...LOSS OF DAYTIME HEATING AND LACK OF DYNAMICS WILL REDUCE POPS THIS EVENING...ALTHO SHEAR AXIS WILL REMAIN ACROSS S ZONES. IN ADDITION...ANY OUTFLOWS INTO VERY UNSTABLE AIR OVER REMAINDER OF ZONES MAY KEEP CONVECTION GOING LATE IF IT CAN DEVELOP. FOR NOW...WILL KEEP CHANCE POPS THRU EVENING OVER MOST ZONES AND DIMINISH TOWARD MIDNIGHT. MAY NEED TO ADJUST THIS TOWARD PRESS TIME. FRI...LACK OF ORGANIZED PVA WILL LEAD TO LESS BUT MORE UNIFORM COVERAGE OF MAINLY AFTN TSTMS. HOWEVER...THIS FCST IS CONTINGENT ON NO IMPULSES MOVING RAPIDLY SE ON BACKSIDE OF ABNORMALLY DEEP ATLC TROF. NEEDLESS TO SAY...THERE IS A LOT OF UNCERTAINTY WITH THIS FCST. MAV MOS SHOWS VERY HIGH POPS...WITH MORE THAN 80% ACROSS S ZONES. THINK THIS IS OVERDONE...BUT ALSO DONT BUY LACK OF SIGNIFICANT POPS IN ETA. SO...WILL USE GFS PRECIP FIELD BUT SCALE BACK ROUGHLY 20%. THANX FOR COORD MLB/TBW SAT...MODEL DIFFERENCES CONTINUE WITH GFS DEVELOPING SIGNIFICANT SFC LOW NR KATL. NO SUCH DEVELOPMENT IN ETA SUITE. HOWEVER...MOS NUMBERS CLOSE SO WILL GENERALLY BLEND WITH ROUGHLY 60% AREA-WIDE. .LONG TERM...GRADUALLY REDUCE POPS THRU THE PERIOD AS GFS INDICATES MORE MID-LEVEL DRYING OCCURS AND PATTERN DAMPENS SOMEWHAT BY THE MIDDLE OF NEXT WEEK. && .MARINE...ANOTHER NOCTURNAL SURGE TONIGHT WITH SCEC NEEDED. NOT MUCH CHANGE TO REMAINDER OF FCST. && .PRELIMINARY POINT TEMPS/POPS... AMG 70 94 72 89 / 30 30 20 60 SSI 75 90 76 88 / 40 30 20 60 JAX 73 92 73 90 / 40 40 30 60 SGJ 75 91 75 90 / 40 50 30 60 GNV 72 90 72 88 / 30 50 40 60 OCF 72 89 72 88 / 30 50 40 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && CARROLL/CAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 930 AM EDT THU JUL 15 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151600- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 930 AM EDT THU JUL 15 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... WIDESPREAD THUNDERSTORMS WILL DEVELOP THIS LATE THIS MORNING WITH THE EARLY DEVELOPMENT IN THE SUWANNEE VALLEY AND ALONG THE FLORIDA/GEORGIA STATE LINE. BEST CHANCES MAINLY IN THOSE COUNTIES ALONG AND NORTH OF INTERSTATE 10. STORMS WILL BE MOVING EAST AT 20 MPH. A FEW STORMS MAY BECOME STRONG TO SEVERE AND PRODUCE DOWNBURST WIND GUSTS TO 50 MPH...HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL TO 2 INCHES OR MORE. HEAT INDICES MAY APPROACH 105 DEGREES IN AREAS THAT DO NOT GET EARLY RAIN...LATER THIS AFTERNOON. INDICES THIS HIGH CAN RESULT IN HEAT EXHAUSTION IN A SHORT AMOUNT OF TIME. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. DRINK PLENTY OF NON-ALCOHOLIC FLUIDS TO AVOID DEHYDRATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED MAINLY AFTERNOON THROUGH LATE EVENING THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THE PERIOD. ISOLATED STORMS WILL PRODUCE STRONG GUSTY WINDS AND HAIL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. WELSH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 427 PM EDT THU JUL 15 2004 FLZ022-152115- COLUMBIA FL- 427 PM EDT THU JUL 15 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN COLUMBIA COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 515 PM EDT... AT 427 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF FORT WHITE...OR ABOUT 4 MILES SOUTH OF ICHETUCKNEE SPRINGS STATE...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ICHETUCKNEE SPRINGS STATE...FORT WHITE AND OLENO STATE PARK THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZAPPE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 2 S FOLKSTON 30.81N 82.01W
07/15/2004 0.75 INCH CHARLTON GA UTILITY COMPANY
TREES ALSO SNAPPED OFF ONTO POWERLINES AND POWERLINES
DOWNED BY WIND.
0100 PM FUNNEL CLOUD 9 WSW LAKE BUTLER 29.97N 82.48W
07/15/2004 UNION FL TRAINED SPOTTER
FUNNEL CLOUD BRIEFLY DECENDED FROM TSTM NEAR PROVIDENCE.
REPORTED BY SPOTTER UNI-48.
0212 PM HAIL BAXLEY 31.76N 82.35W
07/15/2004 0.75 INCH APPLING GA EMERGENCY MNGR
PEA TO DIME SIZE HAIL REPORTED BY APPLING COUNTY EM.
0221 PM HAIL NICHOLLS 31.52N 82.64W
07/15/2004 1.75 INCH COFFEE GA LAW ENFORCEMENT
GOLFBALL SIZE HAIL REPORTED BY POLICE AND GENERAL PUBLIC.
0238 PM TSTM WND GST 8 WSW BUNNELL 29.42N 81.38W
07/15/2004 45 MPH FLAGLER FL AMATEUR RADIO
REPORTED BY HAM RADIO OPERATOR IN ST JOHNS PARK. RELAYED
BY FLAGLER COUNTY EM.
0245 PM HAIL BICKLEY 31.41N 82.60W
07/15/2004 0.88 INCH WARE GA PUBLIC
NICKEL SIZE HAIL REPORTED BY PUBLIC.
0304 PM HAIL 3 E BUNNELL 29.47N 81.21W
07/15/2004 0.25 INCH FLAGLER FL EMERGENCY MNGR
PEA SIZE HAIL AND 45 MPH WIND GUST REPORTED BY FLAGLER
COUNTY AIRPORT RELAYED BY FLAGLER EM.
0320 PM HAIL GARDI 31.54N 81.80W
07/15/2004 0.75 INCH WAYNE GA EMERGENCY MNGR
PENNY SIZE HAIL.
0335 PM HAIL GARDI 31.54N 81.80W
07/15/2004 1.00 INCH WAYNE GA NWS EMPLOYEE
3/4 TO 1 INCH HAIL REPORTED BY OFF-DUTY NWS EMPLOYEE.
&&
CARROLLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 449 PM EDT THU JUL 15 2004 GAZ162-163-152130- CLINCH GA-ECHOLS GA- 449 PM EDT THU JUL 15 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH AND ECHOLS COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 530 PM EDT... AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED NEAR STATENVILLE MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MAYDAY...NEEDMORE AND DU PONT THROUGH 530 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 456 PM EDT THU JUL 15 2004 FLZ030-152145- UNION FL- 456 PM EDT THU JUL 15 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR UNION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 545 PM EDT... AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES WEST OF DUKES...OR ABOUT 5 MILES NORTHWEST OF WORTHINGTON SPRINGS...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DUKES...LAKE BUTLER... JOHNSTOWN...RAIFORD AND ELLERBEE THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZAPPE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 500 PM EDT THU JUL 15 2004 GAZ136-152130- WAYNE GA- 500 PM EDT THU JUL 15 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WAYNE COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 530 PM EDT... AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES WEST OF GARDI...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND JESUP AND GARDI THROUGH 530 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 510 PM EDT THU JUL 15 2004 FLZ036-152200- ALACHUA FL- 510 PM EDT THU JUL 15 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 600 PM EDT... AT 510 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES NORTHWEST OF GAINESVILLE... MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GAINESVILLE...GAINESVILLE AIRPORT...WALDO...NEWNANS LAKE...ORANGE HEIGHTS AND GROVE PARK THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZAPPE
The Jacksonville radar (KJAX), 68 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405896.